I have had botox injections in between my eyebrows for over 4 years but still have a line that will not soften, so my Dr. suggested juvederm. Well I had the area filled yesterday (and injected with a little more botox afterward) and I am noticing extreme swelling ALL around the area that was injected. There is a little line of bruising from where the injection was made but I am really confused as to why it would be swollen all around and below the area. Did it migrate?
Juvederm in 11's After Receiving Botox For 4 Years. Experiencing Swelling and Bruising, Why?
Doctor Answers (7)
Juvederm injections in the forehead or 11’s
Juvederm injections in the forehead or 11’s, like any dermal filler, will cause some bruising and swelling that can sometimes last for 3 or more weeks. You have to be patient especially if it is only a day. I have found that gentle massage with a hydrating lotion will often speed the healing and recovery process along. It sounds like you just need to be patient.
Swelling and Bruising due to the difference in properties of Juvederm and Botox
It is not uncommon to need both Botox and fillers such as Juvederm in the glabellar region. This is because the repetitive muscular action of the corrugator muscles can create ingrained / etched lines that do not go away with the muscle relaxation provided by Botox alone.
Fillers have a greater chance of bruising for a variety of reasons. Because of the increased viscosity of fillers versus botox (which has the viscosity of saline), the product usually requires a larger bore needle. This creates a bit more trauma. The product itself temporarily causes some increased swelling as well due to the short-term inflammation that can develop. This swelling doesn't have to be directly where it was injected, but can surround the injection site as well. The injection site is just the epicenter.
I suggest plenty of ice, and keep your head of bed elevated. The swelling should be gone within a day or two, while the bruising may last up to a week (but can be easily covered with makeup).
Michael M. Kim, MD
Swelling from Juvederm
First, Botox only works on dynamic lines, i.e., when you use your muscles to lift and raise your eyebrows, or furrow your brow. If you have static lines, i.e., when you aren't moving your muscles you still have a persistent line, wrinkle, or crease, then Botox will not work on this type of line. So I'd say your physician was correct that you needed both treatments done - the Botox will keep you from moving the muscle and creating a larger or bigger static line, and the Juvederm will fill in the line you already have there.
Second, swelling from Juvederm is normal. Think about it like this: when you bump your shin, you don't just get a tiny bruise or swollen spot from the bump, you get a larger bump as the entire tissue swells in that spot. It's the same with an injection. Not just the tiny injection will swell, but often the area around it as well. Swelling and bruising can last for about 7-10 days. At this point I'd say you can still ice to help that come down a bit more.
If you have any concerns, though, you should always call the office where you were treated.
You might also like...
Juvederm in 11"s, Why bruising and swelling?
Juvederm is completely different from Botox. It is a thick gel injected to create volume. Bruising and swelling are common side effects, and swelling always follows gravity. That area is also a little risky because there are blood vessels that we worry about compromising. You should follow up with your provider to be evaluated for increasing pain, swelling or color change.
Juvederm and botox for the "11" of the glabella between the eyebrows
There may be a few reasons for the swelling. The juvederm might be retaining more water than normal, there might be more Juvederm than you needed, there might be a bruise and even hematoma that creates swelling, but it may go away on its own. Please see your docotr for an evalutaion.
The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.
Web reference: http://www.thenyac.com/restylane/index.html
Bruising and swelling after Juvederm
It is not at all uncommon to have bruising and swelling after Juvederm injections. Juvederm is much more viscous (thicker) than Botox and so is more likely to cause bruising and swelling. And some of my patients bruise a lot more than others. If it seems excessive to you, you could call your doctor's office and get them to check it out for you to make sure it is normal. Good luck.
Juvederm in glablella
The area between your eyebrows in called the glabella. Typically I will use a thinner product such as Juvederm Ultra or Restylane here instead of Juvederm Ultra Plus or Perlane. There is a higher risk of occluding a blood vessel in this area from filler injection. This can be a medical emergency which needs to be treated right away. You should call the office where you were treated to have them take a look to make sure there is no risk of vascular occlusion.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.